North Carolina, 2002

Flash Flooding in North Carolina, August 30, 2002

August 30, 2002 · NWS RAH · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 30, 9:45 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 30, 9:45 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1045 AM EDT FRI AUG 30 2002

...LATE MORNING UPDATE...

TRAINING OVER NASH AND HALIFAX COUNTIES FROM LAST NIGHTS INITIAL
WAVE LEADING TO FLASH FLOOD CRITERIA AS KRAX ONE HOUR QPF INDICATES
3.0 TO 4.0 INCHES IN THE WARNED AREA.  12Z UPPER AIR ANALYSIS
SHOWS ENTIRE CWA IN RIGHT REAR JET ENTRANCE WITH 25KTS OF
SPEED DIVERGENCE NOTED. AGREE WITH KILM THAT NEXT WAVE STARTING TO
MOVE INTO SOUTHERN NORTH CAROLINA. MAIN FORECAST PROBLEM WILL BE
WHETHER THE RAIN WILL HOLD TOGETHER OR DISSIPATE AS IT DRIFTS AWAY
FROM COASTAL SURFACE BOUNDARY. UPPER SUPPORT MENTIONED SHOULD
HELP LATER THIS AFTERNOON AS WAVE MOVES NORTH. IF THIS TURNS OUT
TO BE TRUE...ADDITIONAL TRAINING OVER WARNED AREA WILL WARRANT A
FLOOD WATCH FOR EASTERN PORTIONS OF CWA. WITH WEDGE FIRMLY IN PLACE
AND GREATER RADAR COVERAGE THAN YESTERDAY...TEMPERATURE WILL BE VERY
CLOSE OR COOLER THAN YESTERDAYS READINGS.  THIS WILL REQUIRE A ONE
TO TWO CATEGORY DOWNGRADE FOR HIGHS TODAY. WILL HIGHLIGHT HEAVY RAIN
AND CATEGORICAL POPS IN EAST POPS WITH LIKELY EVERYWHERE ELSE.

.RAH...NONE.

BL

In the hours before

Special weather statement, Aug 30, 6:30 AM EST, 4 hours 25 minutes before
NCZ008>011-025>028-041>043-077-078-086-088-089-301420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NORTH CAROLINA
730 AM EDT FRI AUG 30 2002

... PERIODS OF RAIN AN DPONDING OF WATER ON ROADS ...

EARLY THIS MORNING AN AREA OF HEAVY SHOWERS WAS MOVING THROUGH
WAKE... DURHAM...FRANKLIN...NASH...WARREN...AND HALIFAX COUNTIES.
SOME OF THE HEAVIER SHOWERS HAVE PRODUCED PONDING OF WATER ON
ROAD WAYS. NATIONAL WEATHER SERVICE RADAR ESTIMATES UP TO AN INCH OF
RAIN HAS FALLEN OVER PORTIONS OF THESE COUNTIES. WEATHER RADAR ALSO
SHOWS AN ADDITIONAL AREA OF SHOWERS MOVING NORTHWARD FROM THE
SOUTHERN COASTAL AREA INTO THE SANDHILLS NEAR FAYETTEVILLE AND INTO
THE SOUTHERN COASTAL PLAIN NEAR CLINTON AND GOLDSBORO. MOTORISTS ARE
URGED TO USE CAUTION DUE TO PONDING OF WATER ON ROADWAYS. LAW
ENFORCEMENT OFFICIALS IN WAKE AND FRANKLIN COUNTIES HAVE REPORTED
CAR ACCIDENTS ASSOCIATED WITH DRIVING TOO FAST FOR THE WET
CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

KK

The radar

The Norfolk radar (KAKQ), 99 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Halifax

When
August 30, 10:55 AM EST to 1:00 PM EST
Where
Halifax County, Ringwood
Reported by
LAW ENFORCEMENT
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

Numerous roads were closed due to flooding.

Flash Flood, Nash

When
August 30, 11:15 AM EST to 12:00 PM EST
Where
Nash County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Flooding closed roads in Momeyer and Spring Hope.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312477, 5312478.